Alert archive / Michigan / Frost Advisories in 2012

Frost Advisory 3, NWS Detroit, MI

April 17, 20128 counties in Michigan

NWS Detroit, MI issued this frost advisory at Apr 17, 2012, 1:32 PM EDT for 8 counties in Michigan. It took effect at Apr 18, 2012, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2012, 1:32 PM EDT (17:32 UTC)
In effect from
Apr 18, 2012, 2:00 AM EDT
Expired
Apr 18, 2012, 8:00 AM EDT
In force
6 hr
Issued by
NWS Detroit, MI

Counties Genesee County, MI, Lapeer County, MI, Livingston County, MI, Macomb County, MI, Oakland County, MI, Saint Clair County, MI, Shiawassee County, MI, Washtenaw County, MI

The radar

The Detroit radar (KDTX), 8 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.5 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -166 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-166 m²/s²
0-3 km storm-relative helicity
-129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WWUS73 KDTX 171732
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
132 PM EDT TUE APR 17 2012

...FROST AND FREEZING TEMPERATURES TONIGHT...

.CLEAR SKY AND LIGHT WIND WILL ALLOW FOR SEVERAL HOURS OF FREEZING
TEMPERATURES AND FROST FORMATION THROUGH SUNRISE...MAINLY FOR
LOCATIONS OUTSIDE OF THE DETROIT METROPOLITAN AREA.

MIZ047>049-053>055-180145-
/O.NEW.KDTX.FZ.W.0011.120418T0600Z-120418T1200Z/
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY
132 PM EDT TUE APR 17 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT
WEDNESDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL BELOW FREEZING WITH LOWS IN THE UPPER
   20S BY SUNRISE.

IMPACTS...

 * DAMAGE TO UNPROTECTED VEGETATION IS LIKELY WITH SEVERAL HOURS
   OF BELOW FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT
OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ060>063-068>070-075-180145-
/O.NEW.KDTX.FR.Y.0003.120418T0600Z-120418T1200Z/
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-
INCLUDING THE CITIES OF...OWOSSO...FLINT...LAPEER...PORT HURON...
HOWELL...PONTIAC...WARREN...ANN ARBOR
132 PM EDT TUE APR 17 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT
WEDNESDAY. 

HAZARDOUS WEATHER...

 * CONDITIONS WILL BECOME FAVORABLE FOR FROST FORMATION BY LATE TONIGHT.

IMPACTS...

 * DAMAGE TO UNPROTECTED VEGETATION IS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE
OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
108 
WWUS73 KDTX 180115
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
915 PM EDT TUE APR 17 2012

...FROST AND FREEZING TEMPERATURES TONIGHT...

.CLEAR SKY AND LIGHT WIND WILL ALLOW FOR SEVERAL HOURS OF
FREEZING TEMPERATURES AND FROST FORMATION THROUGH SUNRISE...
MAINLY FOR LOCATIONS OUTSIDE OF THE DETROIT METROPOLITAN AREA.

MIZ047>049-053>055-181200-
/O.CON.KDTX.FZ.W.0011.120418T0600Z-120418T1200Z/
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY
915 PM EDT TUE APR 17 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
WEDNESDAY...

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL BELOW FREEZING WITH LOWS IN THE UPPER 
   20S BY SUNRISE. 

IMPACTS...

 * DAMAGE TO UNPROTECTED VEGETATION IS LIKELY WITH SEVERAL HOURS 
   OF BELOW FREEZING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT 
   OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER 
   SENSITIVE VEGETATION.

&&

$$

MIZ060>063-068>070-075-181200-
/O.CON.KDTX.FR.Y.0003.120418T0600Z-120418T1200Z/
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-
INCLUDING THE CITIES OF...OWOSSO...FLINT...LAPEER...PORT HURON...
HOWELL...PONTIAC...WARREN...ANN ARBOR
915 PM EDT TUE APR 17 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
WEDNESDAY...

HAZARDOUS WEATHER...

 * CONDITIONS WILL BECOME FAVORABLE FOR FROST FORMATION BY LATE 
   TONIGHT.

IMPACTS...

 * DAMAGE TO UNPROTECTED VEGETATION IS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE 
   OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this frost advisory went out at Apr 17, 1:23 PM EDT, 9 minutes earlier.

Area forecast discussion, Apr 17, 1:23 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
123 PM EDT TUE APR 17 2012

.AVIATION...

//DISCUSSION...

FEW TO SCATTERED DIURNAL CU WILL MIX UP TO 5KFT THIS AFTERNOON, BUT
THE LACK OF SUFFICIENT BOUNDARY LAYER MOISTURE WILL MAKE THE
DEVELOPMENT OF CEILINGS UNLIKELY. THEREFORE, A MOSTLY CLEAR SKY
CONDITION CAN BE EXPECTED THROUGH THIS AFTERNOON AND TONIGHT HIGH
PRESSURE SLIDES THROUGH SOUTHEAST MICHIGAN, WITH LIGHT WINDS
FORECAST TO TURN NORTHEASTERLY LATE THIS AFTERNOON AS A LAKE BREEZE
RELEASES INLAND. WINDS WILL INCREASE TO AROUND 15 KTS OUT OF THE
SOUTHEAST BY MID MORNING TOMORROW AHEAD OF AN APPROACHING SYSTEM.

//DTW THRESHOLD THREATS...

* NONE

&&

.PREV DISCUSSION...ISSUED 337 AM EDT TUE APR 17 2012

DISCUSSION...

AN EXTENDED COLD SNAP LOOKS TO TAKE HOLD THIS WEEKEND INTO EARLY
NEXT WEEK AS AMPLIFIED LONGWAVE TROUGH/POTENTIAL CUTOFF UPPER LEVEL
LOW DEVELOPS OF THE EASTERN CONUS.

BEFORE WE EVEN GET THERE...WE START OUT COLD...AS 1028 MB SURFACE
HIGH SLOW SLIDES EAST THROUGH THE CENTRAL GREAT LAKES TODAY AND
TONIGHT. STRATUS CLOUDS CURRENTLY OVER/NEAR SAGINAW BAY HOLDING
STEADY (NO SOUTHWARD PROGRESSION)...THUS NO BIG CONCERNS FOR CLOUDS
TODAY (FEW TRANSIENT PATCHES POSSIBLE)...WHICH WILL ALLOW MAXES TO
MAKE IT INTO THE LOW TO MID 50S. FAVORABLE RADIATING NIGHT
TONIGHT...WITH MINS DOWN INTO THE LOW TO MID 30S MOST LOCATIONS. DAY
SHIFT CAN SORT OUT FREEZE VS FROST ADVISORY AREAS...BUT THUMB REGION
WILL LIKELY NEED A FREEZING WARNING BASED ON THE POSITION OF THE
RETREATING HIGH.

UPPER WAVE TRACKING THROUGH THE PACIFIC NORTHWEST AT THE PRESENT
TIME WILL BE REACHING LAKE SUPERIOR WEDNESDAY AFTERNOON. SOLID WARM
ADVECTION PATTERN DURING WEDNESDAY SHOULD SEND MAXES SOLIDLY INTO
THE 60S (IN LINE WITH LATEST MAV GUIDANCE)...AS NAM/GFS SHOW 925 MB
TEMPS RISING INTO THE LOWER TEENS. THE UPPER WAVE AND ASSOCIATED
SURFACE LOW WILL BE TRACKING NORTHEAST INTO ONTARIO...WITH LITTLE IF
ANY HEIGHT FALLS EXTENDING OVER THE SOUTHERN GREAT LAKES WEDNESDAY
NIGHT. THUS THE SURFACE COLD FRONT WILL TEND TO LOSE ITS
IDENTITY...AND CHANCES FOR RAINFALL APPEAR LOW.
THE SAME CAN NOT BE SAID FOR THURSDAY AND FRIDAY HOWEVER...AS
BAROCLINIC ZONE IN PLACE WILL LIKELY BECOME ACTIVE...AS DIGGING
TROUGH MOVES THROUGH THE PLAINS AND GULF OF MEXICO OPENS UP. ABOUT
THE ONLY QUESTION IS HOW STRONG THE WAVE RIPPLING ALONG THE FRONT
WILL BE AS IT MOVES THROUGH THE AREA..AND WHETHER OR NOT SOUTHERN
AREAS OF THE CWA WILL PUNCH INTO THE WARM SECTOR THURSDAY NIGHT INTO
FRIDAY MORNING (MAY NEED TO ADD THUNDERSTORMS TO THE FORECAST).
MEANWHILE...WILL HAVE TO WATCH THE POLAR VORTEX OVER HUDSON BAY
CLOSELY AS WELL...AS ENOUGH COLD AIR MAY INFILTRATE THE GREAT LAKES
REGION TO SUPPORT SNOW...BUT CHANCE IS TOO LOW TO INCLUDE IN THE
FORECAST AT THIS POINT. A TIGHT BAROCLINIC ZONE INDEED.

MARINE...

WEST-NORTHWEST WINDS WILL CONTINUE TO DIMINISH TODAY AS HIGH
PRESSURE BUILDS INTO THE AREA.  WAVE HEIGHTS WILL BUILD BRIEFLY
ALONG SOUTHERN LAKE HURON THIS MORNING.  OTHERWISE FAVORABLE MARINE
CONDITIONS WILL EXIST THROUGH EARLY WEDNESDAY AS THE SURFACE HIGH
DRIFTS THROUGH.  LOW PRESSURE LIFTING ACROSS SOUTHERN ONTARIO WILL
DRAG A COLD FRONT THROUGH WEDNESDAY NIGHT.  BRIEF INCREASING IN
SOUTH-SOUTHEASTERLY WINDS IN ADVANCE OF THIS FRONT WEDNESDAY
AFTERNOON/EVENING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055...FROM 2
     AM WEDNESDAY TO 8 AM WEDNESDAY.

     FROST ADVISORY...MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-
     MIZ075...FROM 2 AM WEDNESDAY TO 8 AM WEDNESDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....JVC
SHORT TERM...JVC
LONG TERM....HLO
MARINE.......SF/MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 17, 4:03 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
403 AM EDT TUE APR 17 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-180815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
403 AM EDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FROST IS LIKELY ACROSS MUCH OF SOUTHEAST MICHIGAN TONIGHT...WITH
TEMPERATURES FALLING BELOW FREEZING ACROSS THE THUMB REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-422-442-443-462>464-180815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
HARBOR BEACH TO PORT SANILAC MI-PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
403 AM EDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LHZ421-441-180815-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-PORT AUSTIN TO HARBOR BEACH MI-
403 AM EDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THIS MORNING DUE TO
HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 9:53 PM EDTSmall Craft AdvisoryDTX6 hr
Apr 17, 3:40 AM EDTSmall Craft AdvisoryDTX7 hr
Apr 17, 1:32 PM EDTFreeze WarningDTXBay, Huron, Midland, Saginaw, Sanilac, Tuscola18 hr

Nearby

Frost Advisories in Michigan, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.